Hepatic Dysfunction as a Complication of Combined Valproate and Ketogenic Diet

Clare E. Stevens, Zahava Turner, Eric H Kossoff

Research output: Contribution to journalArticle

Abstract

Background The ketogenic diet has long been shown to be an effective therapy for children with medication-refractory seizures. Most complications of the ketogenic diet include short-lived gastrointestinal disturbances, acidosis, and dyslipidemia. Hepatic dysfunction and pancreatitis are among the less common but more serious complications of the ketogenic diet. Many patients on the ketogenic diet receive adjunct treatment with an anticonvulsant drug, and valproate is frequently used. Methods and Results We describe a child who developed hepatic dysfunction in association with the combined use of valproate and the ketogenic diet. After stopping the valproate and then restarting the ketogenic diet, her liver enzymes normalized, and she was able to achieve markedly improved seizure control and quality of life. Conclusions Although caution should be advised when using both treatments simultaneously, the development of hepatic dysfunction should not preclude continuation of the ketogenic diet, as the hepatotoxic effects may be completely reversed once the valproate is stopped.

Original languageEnglish (US)
Pages (from-to)82-84
Number of pages3
JournalPediatric Neurology
Volume54
DOIs
StatePublished - Jan 1 2016

Fingerprint

Ketogenic Diet
Valproic Acid
Liver
Seizures
Dyslipidemias
Acidosis
Pancreatitis
Anticonvulsants
Therapeutics
Quality of Life
Enzymes

Keywords

  • complications
  • epilepsy
  • hepatitis
  • ketosis
  • liver
  • side effects
  • valproic acid

ASJC Scopus subject areas

  • Clinical Neurology
  • Pediatrics, Perinatology, and Child Health
  • Developmental Neuroscience
  • Neurology

Cite this

Hepatic Dysfunction as a Complication of Combined Valproate and Ketogenic Diet. / Stevens, Clare E.; Turner, Zahava; Kossoff, Eric H.

In: Pediatric Neurology, Vol. 54, 01.01.2016, p. 82-84.

Research output: Contribution to journalArticle

@article{ae1d0a38ca0f4bf38b19a47e635d1260,
title = "Hepatic Dysfunction as a Complication of Combined Valproate and Ketogenic Diet",
abstract = "Background The ketogenic diet has long been shown to be an effective therapy for children with medication-refractory seizures. Most complications of the ketogenic diet include short-lived gastrointestinal disturbances, acidosis, and dyslipidemia. Hepatic dysfunction and pancreatitis are among the less common but more serious complications of the ketogenic diet. Many patients on the ketogenic diet receive adjunct treatment with an anticonvulsant drug, and valproate is frequently used. Methods and Results We describe a child who developed hepatic dysfunction in association with the combined use of valproate and the ketogenic diet. After stopping the valproate and then restarting the ketogenic diet, her liver enzymes normalized, and she was able to achieve markedly improved seizure control and quality of life. Conclusions Although caution should be advised when using both treatments simultaneously, the development of hepatic dysfunction should not preclude continuation of the ketogenic diet, as the hepatotoxic effects may be completely reversed once the valproate is stopped.",
keywords = "complications, epilepsy, hepatitis, ketosis, liver, side effects, valproic acid",
author = "Stevens, {Clare E.} and Zahava Turner and Kossoff, {Eric H}",
year = "2016",
month = "1",
day = "1",
doi = "10.1016/j.pediatrneurol.2015.10.006",
language = "English (US)",
volume = "54",
pages = "82--84",
journal = "Pediatric Neurology",
issn = "0887-8994",
publisher = "Elsevier Inc.",

}

TY - JOUR

T1 - Hepatic Dysfunction as a Complication of Combined Valproate and Ketogenic Diet

AU - Stevens, Clare E.

AU - Turner, Zahava

AU - Kossoff, Eric H

PY - 2016/1/1

Y1 - 2016/1/1

N2 - Background The ketogenic diet has long been shown to be an effective therapy for children with medication-refractory seizures. Most complications of the ketogenic diet include short-lived gastrointestinal disturbances, acidosis, and dyslipidemia. Hepatic dysfunction and pancreatitis are among the less common but more serious complications of the ketogenic diet. Many patients on the ketogenic diet receive adjunct treatment with an anticonvulsant drug, and valproate is frequently used. Methods and Results We describe a child who developed hepatic dysfunction in association with the combined use of valproate and the ketogenic diet. After stopping the valproate and then restarting the ketogenic diet, her liver enzymes normalized, and she was able to achieve markedly improved seizure control and quality of life. Conclusions Although caution should be advised when using both treatments simultaneously, the development of hepatic dysfunction should not preclude continuation of the ketogenic diet, as the hepatotoxic effects may be completely reversed once the valproate is stopped.

AB - Background The ketogenic diet has long been shown to be an effective therapy for children with medication-refractory seizures. Most complications of the ketogenic diet include short-lived gastrointestinal disturbances, acidosis, and dyslipidemia. Hepatic dysfunction and pancreatitis are among the less common but more serious complications of the ketogenic diet. Many patients on the ketogenic diet receive adjunct treatment with an anticonvulsant drug, and valproate is frequently used. Methods and Results We describe a child who developed hepatic dysfunction in association with the combined use of valproate and the ketogenic diet. After stopping the valproate and then restarting the ketogenic diet, her liver enzymes normalized, and she was able to achieve markedly improved seizure control and quality of life. Conclusions Although caution should be advised when using both treatments simultaneously, the development of hepatic dysfunction should not preclude continuation of the ketogenic diet, as the hepatotoxic effects may be completely reversed once the valproate is stopped.

KW - complications

KW - epilepsy

KW - hepatitis

KW - ketosis

KW - liver

KW - side effects

KW - valproic acid

UR - http://www.scopus.com/inward/record.url?scp=84952837980&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84952837980&partnerID=8YFLogxK

U2 - 10.1016/j.pediatrneurol.2015.10.006

DO - 10.1016/j.pediatrneurol.2015.10.006

M3 - Article

C2 - 26706483

AN - SCOPUS:84952837980

VL - 54

SP - 82

EP - 84

JO - Pediatric Neurology

JF - Pediatric Neurology

SN - 0887-8994

ER -